Skip to main content

Avoidability of Formulas with Two Variables

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 9840)

Abstract

In combinatorics on words, a word w over an alphabet \(\varSigma \) is said to avoid a pattern p over an alphabet \(\varDelta \) of variables if there is no factor f of w such that \(f=h(p)\) where \(h\,{:}\,\varDelta ^*\rightarrow \varSigma ^*\) is a non-erasing morphism. A pattern p is said to be k-avoidable if there exists an infinite word over a k-letter alphabet that avoids p. We consider the patterns such that at most two variables appear at least twice, or equivalently, the formulas with at most two variables. For each such formula, we determine whether it is 2-avoidable.

Keywords

  • Word
  • Pattern avoidance

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-662-53132-7_28
  • Chapter length: 11 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   64.99
Price excludes VAT (USA)
  • ISBN: 978-3-662-53132-7
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   84.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.

References

  1. Badkobeh, G., Ochem, P.: Characterization of some binary words with few squares. Theoret. Comput. Sci. 588, 73–80 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  2. Baker, K.A., McNulty, G.F., Taylor, W.: Growth problems for avoidable words. Theoret. Comput. Sci. 69(3), 319–345 (1989)

    MathSciNet  CrossRef  MATH  Google Scholar 

  3. Bean, D.R., Ehrenfeucht, A., McNulty, G.F.: Avoidable patterns in strings of symbols. Pacific J. Math. 85, 261–294 (1979)

    MathSciNet  CrossRef  MATH  Google Scholar 

  4. Cassaigne, J.: Motifs évitables et régularité dans les mots. Ph.D. Thesis, Université Paris VI (1994)

    Google Scholar 

  5. Clark, R.J.: Avoidable formulas in combinatorics on words. Ph.D. Thesis, University of California, Los Angeles (2001)

    Google Scholar 

  6. Lothaire, M.: Algebraic Combinatorics on Words. Cambridge University Press, Cambridge (2002)

    CrossRef  MATH  Google Scholar 

  7. Ochem, P.: A generator of morphisms for infinite words. RAIRO - Theoret. Inform. Appl. 40, 427–441 (2006)

    MathSciNet  CrossRef  MATH  Google Scholar 

  8. Ochem, P.: Binary words avoiding the pattern AABBCABBA. RAIRO - Theoret. Inform. Appl. 44(1), 151–158 (2010)

    MathSciNet  CrossRef  MATH  Google Scholar 

  9. Ochem, P.: Doubled patterns are 3-avoidable. Electron. J. Combinatorics 23(1) (2016)

    Google Scholar 

  10. Thue, A.: Über unendliche Zeichenreihen. ’Norske Vid. Selsk. Skr. I. Mat. Nat. Kl. 7, 1–22 (1906). Christiania

    MATH  Google Scholar 

  11. Zimin, A.I.: Blocking sets of terms. Math. USSR Sbornik 47(2), 353–364 (1984)

    CrossRef  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Matthieu Rosenfeld .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2016 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Ochem, P., Rosenfeld, M. (2016). Avoidability of Formulas with Two Variables. In: Brlek, S., Reutenauer, C. (eds) Developments in Language Theory. DLT 2016. Lecture Notes in Computer Science(), vol 9840. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-662-53132-7_28

Download citation

  • DOI: https://doi.org/10.1007/978-3-662-53132-7_28

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-53131-0

  • Online ISBN: 978-3-662-53132-7

  • eBook Packages: Computer ScienceComputer Science (R0)